Kansas, 2016

Tornadoes and Flash Flooding in Kansas, May 26 to 27, 2016

May 26 to 27, 2016 · NWS TOP · 44 events in 12 counties and zones

Another round of severe thunderstorms brought more pain and hardship to the area in the form of large hail, damaging winds, flooding rains and 3 more tornadoes. The strongest tornado hit Wamego and areas just north of Wamego but thankfully it was a weak tornado producing EF1 damage north of the city and EF0 damage in the town.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Another round of severe thunderstorms brought more pain and hardship to the area in the form of large hail, damaging winds, flooding rains and 3 more tornadoes. The strongest tornado hit Wamego and areas just north of Wamego but thankfully it was a weak tornado producing EF1 damage north of the city and EF0 damage in the town. A second brief tornado was caught on video just southwest of Rossville while a third tornado did damage to Silver Lake. Both the Rossville and Silver Lake tornadoes were embedded in a bow echo so their damage occurred within a larger area of 60-80 mph wind and associated damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 26, 5:49 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, May 26, 5:49 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
649 AM CDT THU MAY 26 2016

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 355 AM CDT THU MAY 26 2016

Early Thursday morning, elevated thunderstorms continued to develop
and slowly shift east over far eastern parts of the area. This
activity will continue to move east over the next few hours and out
of the forecast area. At the surface, an outflow boundary from
earlier convection extended from near McPherson east to the far
southern parts of Lyon, Coffey, and Anderson counties, and seemed to
be stalling its southward progress at the 4 AM hour. A low level jet
was intersecting this outflow boundary, and seemed to be initiating
and fueling the storms over northeast KS. This LLJ may continue to
initiate storms over the next few hours mainly in northeast KS, but
this is a bit uncertain as the outflow may be too shallow to lift
parcels to their LFC now that it has spread out. Regardless, will
maintain chances across the area with the highest being in northeast
KS through mid morning.

Thursday presents yet another difficult and potentially high impact
forecast scenario. The remnant outflow boundary will be a key player
in all of this. On the large scale, a surface low was already
deepening early this morning over far SW Kansas. A short wave trough
will quickly move toward northeast KS and may enhance convection
north of the outflow this morning, but appears likely to provide
subsidence in its wake for late morning into early afternoon. The
next short wave is well forecast by models to follow and bring large
scale lift to the region by mid afternoon. A stronger short wave
trough then travels from SW Kansas to northeast KS through the
evening hours. The warm sector will encompass most if not all of the
forecast area aside from areas well north of the outflow. This warm
sector will be characterized by very strong instability and minimal
inhibition by early afternoon. Mid level winds will increase through
the day while low level wind fields increase and back as well,
leading to shear profiles favorable for supercells when combined
with the instability. Furthermore, the locally backed low level
winds and potential for the strong instability to be in close
proximity to the surface boundary suggest that tornadoes will once
again be possible...not only along the boundary where potential is
maximized but across the entire forecast area. Otherwise, very large
hail can again be expected as well as locally damaging winds
especially as storms merge and grow upscale. Do expect storm
coverage to increase quickly within the first 2 hours of development
which may eventually cause destructive interference and a slight
decrease in tornado potential, but with instability so strong, that
potential may remain even amidst messy storm structure especially
with any storms that can maintain a clean inflow.

Additional rounds of storms are likely to move northeast with the
approach of the additional short wave troughs through the evening.
It is more uncertain how much instability will remain for this
activity as it will move into air that has been convectively worked
over. However, shear profiles suggest continued severe threat well
into the evening, and if storms remain surface based, the tornado
threat will remain as well.

Right now, the greatest potential for tornadoes and very large hail
will be in the 3 PM to 8 PM window, with the conditional potential
to continue into the remainder of the evening hours. Damaging wind
potential may increase with time through the evening while hail will
remain a threat.

.LONG TERM...(Friday through Wednesday)
Issued at 355 AM CDT THU MAY 26 2016

The negatively tilted trough axis edges closest to northeast Kansas
by Friday afternoon. Moisture advection towards the sfc is not as
strong compared to previous days with dewpoints progged in the
middle 60s. Weaker winds around the sfc low also hinder effective
shear profiles in the late afternoon to around 30 kts up to 6 km
from the NAM and GFS. However with highs expected in the lower 80s,
ample amounts of CAPE (in excess of 3,000 J/KG) and minimal
inhibition will likely produce another round of scattered strong to
severe storms. With a less favorable setup, storms are closer to the
marginally severe side with large hail, damaging winds, and flooding
being the main concerns. Tornado potential is low.

First half of the weekend should be mostly dry and sunny as
subsidence builds in behind the departing wave. Higher confidence
with the models' consistency lead to trimming back precip chances to
slight. Highs near 80 degrees and lower dewpoints will lead to a
pleasant afternoon Saturday. Split flow pattern over the western
CONUS develops with the broad southwest trough coupled and a
shortwave trough shifting southeast towards the plains through early
next week. The warm and moist airmass in place creates ample
instability however shear profiles are pretty weak at around 20 kts
or less. Do not expect a complete washout, but it is likely to see
periodic rounds of showers and thunderstorms through next Wednesday.
Best chances at this time are on Sunday and Tuesday evenings when
stronger forcing aloft arrives from the northwest. Organized severe
weather is not apparent on a particular day, but given the ample
instability present, isolated severe storms capable of large hail
and damaging winds will be possible. Flooding is of greatest concern
given the forecast rainfall ranging from a few to several inches
through next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 633 AM CDT THU MAY 26 2016

MVFR level cigs have been over and near TAF sites in recent hours,
but seem to be scattering out. Have thus gone with a majority of
VFR conditions through the morning and early afternoon.
Thunderstorms, some severe, will impact TAF sites in the 20Z to
01Z time frame with additional thunderstorms possible after 01Z,
although with less confidence in timing.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Barjenbruch
LONG TERM...Prieto
AVIATION...Barjenbruch
Hazardous weather outlook, May 26, 4:29 AM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
529 AM CDT THU MAY 26 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-271030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
529 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING WITH THE BEST
CHANCE IN NORTHERN KANSAS. IF MORNING STORMS DEVELOP...THEY MAY
BECOME SEVERE WITH HAIL BEING THE PRIMARY THREAT.

MORE WIDESPREAD THUNDERSTORMS ARE LIKELY TO DEVELOP BETWEEN 2 PM
AND 4 PM...AND WILL MOVE ACROSS THE ENTIRE AREA. THESE STORMS WILL
HAVE A GOOD CHANCE TO BECOME SEVERE...WITH TORNADOES...VERY LARGE
HAIL...DAMAGING WINDS...AND FLOODING ALL POSSIBLE. THE GREATEST
RISK FOR TORNADOES APPEARS TO BE IN THE 3 PM TO 8 PM TIME FRAME...
BUT MAY CONTINUE LATER INTO THE EVENING IF CONDITIONS REMAIN
FAVORABLE.

ADDITIONAL ROUNDS OF STRONG TO SEVERE STORMS MAY MOVE ACROSS THE
AREA THROUGH THE OVERNIGHT HOURS...ALTHOUGH THE POTENTIAL FOR
DAMAGING WINDS WILL BECOME THE PRIMARY HAZARD WHILE TORNADO
POTENTIAL GRADUALLY DECREASES.

MINOR RIVER FLOODING IS EXPECTED ON THE REPUBLICAN RIVER AT
CLAY CENTER AND THE SOLOMON RIVER AT NILES. MODERATE RIVER
FLOODING IS FORECAST FOR GLASCO ON THE SOLOMON RIVER AND THE SALT
CREEK AT ADA. ADDITIONAL RIVER FLOODING WILL BE POSSIBLE WITH
HEAVY RAIN EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW SEVERE STORMS ARE ONCE AGAIN POSSIBLE FRIDAY AFTERNOON AND
EVENING. HAIL AND DAMAGING WINDS WOULD BE THE MAIN HAZARDS. WITH
SEVERAL ROUNDS OF HEAVY RAIN EXPECTED THIS WEEK...FLOODING WILL
REMAIN A RISK THROUGH NEXT WEEK WITH CHANCES FOR THUNDERSTORMS
EACH DAY IN THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT...WITH
THE BEST CHANCE FOR ACTIVATION BEING IN THE 3 PM TO 8 PM TIME
FRAME.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, May 26, 2:05 AM CST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
305 AM CDT THU MAY 26 2016

KSZ024-026-260830-
JACKSON-JEFFERSON-
305 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND EAST
CENTRAL JACKSON COUNTIES UNTIL 330 AM CDT...

AT 305 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EFFINGHAM...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
VALLEY FALLS...NORTONVILLE AND DENISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
NORTHEASTERN KANSAS.

LAT...LON 3926 9548 3938 9573 3950 9557 3942 9557
      3942 9518
TIME...MOT...LOC 0805Z 244DEG 26KT 3945 9543

PRIETO
Local storm report, May 26, 4:20 AM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
520 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     TORNADO          6 S ESKRIDGE            38.77N 96.11W
05/25/2016                   WABAUNSEE          KS   LAW ENFORCEMENT

            AT THE K99 AND K31 INTERCHANGE

1026 PM     TORNADO          6 SSW ESKRIDGE          38.78N 96.15W
05/25/2016                   WABAUNSEE          KS   LAW ENFORCEMENT

            1.5 MILES WEST OF K-31 AND K-99 INTERCHANGE

0940 PM     TORNADO          3 SSE ALTA VISTA        38.82N 96.47W
05/25/2016                   MORRIS             KS   LAW ENFORCEMENT

            STRUCTURE DAMAGE ON BARN

0937 PM     TORNADO          3 SSW ALTA VISTA        38.82N 96.51W
05/25/2016                   MORRIS             KS   LAW ENFORCEMENT

            4 POWER LINE POLES SNAPPED

0934 PM     TORNADO          3 E DWIGHT              38.84N 96.54W
05/25/2016                   MORRIS             KS   LAW ENFORCEMENT

            STRUCTURE DAMAGE TO BARN AND POWER IS OUT

0927 PM     TSTM WND DMG     DWIGHT                  38.84N 96.59W
05/25/2016                   MORRIS             KS   LAW ENFORCEMENT

            RAILROAD CROSSING ARM SNAPPED

0851 PM     TORNADO          1 W CHAPMAN             38.97N 97.04W
05/25/2016                   DICKINSON          KS   EMERGENCY MNGR

            RAILROAD TRACKS WERE DESTROYED.

0840 PM     HAIL             2 N ENTERPRISE          38.93N 97.12W
05/25/2016  E1.00 INCH       DICKINSON          KS   FIRE DEPT/RESCUE

            JUST NORTH OF DETROIT.

0817 PM     TORNADO          3 N ENTERPRISE          38.94N 97.11W
05/25/2016                   DICKINSON          KS   AMATEUR RADIO

            OUTBUILDING DESTROYED

0746 PM     TORNADO          3 S TALMAGE             38.98N 97.25W
05/25/2016                   DICKINSON          KS   EMERGENCY MNGR

            HOME DESTROYED

0729 PM     TORNADO          3 N SOLOMON             38.96N 97.37W
05/25/2016                   DICKINSON          KS   AMATEUR RADIO

            CAR OVERTURNED AND HOME DAMAGED

0725 PM     TORNADO          4 N SOLOMON             38.98N 97.37W
05/25/2016                   DICKINSON          KS   FIRE DEPT/RESCUE

            HALF MILE WIDE TORNADO CROSSING SOLOMON
            ROAD.

0710 PM     TORNADO          1 NNE NILES             38.98N 97.46W
05/25/2016                   OTTAWA             KS   STORM CHASER

0643 PM     HAIL             BENNINGTON              39.03N 97.59W
05/25/2016  E1.75 INCH       OTTAWA             KS   EMERGENCY MNGR

0631 PM     FUNNEL CLOUD     4 NE CULVER             39.02N 97.71W
05/25/2016                   OTTAWA             KS   STORM CHASER

0630 PM     HAIL             4 ESE MINNEAPOLIS       39.09N 97.64W
05/25/2016  E1.00 INCH       OTTAWA             KS   TRAINED SPOTTER

0609 PM     HAIL             MINNEAPOLIS             39.12N 97.70W
05/25/2016  E1.75 INCH       OTTAWA             KS   TRAINED SPOTTER

0608 PM     TORNADO          3 S MINNEAPOLIS         39.08N 97.71W
05/25/2016                   OTTAWA             KS   NWS EMPLOYEE

            ON THE GROUND FOR APPROX 1 MINUTE

0606 PM     FUNNEL CLOUD     CULVER                  38.97N 97.76W
05/25/2016                   OTTAWA             KS   TRAINED SPOTTER

            4 MILES NORTH OF WILLARD

&&

NWS TOPEKA KS
IRIS SYSTEM
Local storm report, May 26, 4:21 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
521 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 AM     HEAVY RAIN       NORTONVILLE             39.42N 95.33W
05/26/2016  E2.50 INCH       JEFFERSON          KS   LAW ENFORCEMENT

            24 HOUR TOTAL FROM LAST EVENING.

&&

JP

The radar

The Topeka radar (KTWX), 81 km away, was scanning. The volume nearest the first event began at 13:25 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 13 hail, 8 flash flood, 4 tornado, 1 high wind. Local standard time, as filed.

Hail, Jefferson

When
May 26, 7:27 AM CST to 7:28 AM CST
Where
Jefferson County, 1.61 mi E of Williamstown
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.070, -95.300

Local Fire Department reported the hail.

Hail, Jefferson

When
May 26, 7:32 AM CST to 7:33 AM CST
Where
Jefferson County, 2.76 mi N of Buck Creek
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.090, -95.270

Hail, Jefferson

When
May 26, 8:02 AM CST to 8:03 AM CST
Where
Jefferson County, 2.25 mi WNW of Oskaloosa
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.230, -95.360

Hail, Douglas

When
May 26, 8:22 AM CST to 8:23 AM CST
Where
Douglas County, 2.07 mi S of Lawrence
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.940, -95.230

Tornado, Riley

When
May 26, 1:03 PM CST
Where
Riley County, 1.85 mi E of Zeandale
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
39.173, -96.396

Law enforcement report of brief tornado in open area near river.

Hail, Dickinson

When
May 26, 1:15 PM CST to 1:16 PM CST
Where
Dickinson County, 2.69 mi W of Navarre
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.800, -97.150

Tornado, Pottawatomie

When
May 26, 1:20 PM CST to 1:45 PM CST
Where
Pottawatomie County, 0.54 mi ESE of Wamego to 1.91 mi NNE of Louisville
Rating
EF1
Path length
5.49 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
39.198, -96.310

A tornado began along the north bank of the Kansas River in Wamego and moved north through the city. Thankfully only minor tree limb and shingle damage occurred in the city as the tornado was weak in this location. However as it moved north out of the city the tornado intensified and produced more significant structural damage to homes north of Wamego. The tornado continued to travel north and ended north of Louisville. The tornado was rated EF1.

Hail, Dickinson

When
May 26, 1:24 PM CST to 1:25 PM CST
Where
Dickinson County, 4.87 mi S of Abilene Wright Arpk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.830, -97.210

Hail, Shawnee

When
May 26, 1:25 PM CST to 1:26 PM CST
Where
Shawnee County, Topeka
Measured
1.75 in hail
Reported by
Public
Coordinates
39.050, -95.680

Report from 46th and North Topeka BLVD.

Thunderstorm Wind, Jefferson

When
May 26, 1:35 PM CST to 1:36 PM CST
Where
Jefferson County, 1.38 mi N of Meriden
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.200, -95.570

Windows were blown out of a mobile home. A small outbuilding was blown into a tree. Winds were estimated to be 60 to 90 mph. Time was estimated from radar.

Hail, Shawnee

When
May 26, 1:40 PM CST to 1:41 PM CST
Where
Shawnee County, 0.69 mi N of (Top)billard Arpt to
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
39.080, -95.620

Hail, Jefferson

When
May 26, 1:43 PM CST to 1:44 PM CST
Where
Jefferson County, 3.45 mi S of Meriden
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
39.130, -95.570

Hail, Jefferson

When
May 26, 1:45 PM CST to 1:46 PM CST
Where
Jefferson County, 0.69 mi N of Meriden
Measured
2.75 in hail
Injuries
2 direct, 0 indirect
Reported by
Public
Coordinates
39.190, -95.570

Two injuries reported by the Emergency Manager. The victims refused treatment. Time was based on radar.

Hail, Jackson

When
May 26, 1:48 PM CST to 1:49 PM CST
Where
Jackson County, 6.05 mi ESE of Hoyt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.230, -95.590

Thunderstorm Wind, Geary

When
May 26, 2:00 PM CST to 2:01 PM CST
Where
Geary County, 1.28 mi ESE of Brant
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.940, -96.830

Estimated wind gust of 60-70 mph with zero visibility.

Thunderstorm Wind, Jefferson

When
May 26, 2:08 PM CST to 2:09 PM CST
Where
Jefferson County, 0.54 mi W of Mc Louth
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.200, -95.230

Time estimated from radar.

Thunderstorm Wind, Jefferson

When
May 26, 2:10 PM CST to 2:11 PM CST
Where
Jefferson County, 0.54 mi E of Mc Louth
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.200, -95.210

Numerous trees down in the city. Power was also out.

High Wind, Clay

When
May 26, 2:35 PM CST to 2:45 PM CST
Where
Clay forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

A machine shed was destroyed 6 miles south of Clay Center. Numerous trees and power lines were also down in the city of Clay Center.

Thunderstorm Wind, Wabaunsee

When
May 26, 2:48 PM CST to 2:49 PM CST
Where
Wabaunsee County, 3.82 mi W of Allendorph
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.990, -96.340

Small tree branches were falling. Time estimated by radar.

Thunderstorm Wind, Wabaunsee

When
May 26, 2:54 PM CST to 2:55 PM CST
Where
Wabaunsee County, 3.76 mi W of Keene
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.950, -96.100

Time estimated by radar.

Tornado, Shawnee

When
May 26, 3:00 PM CST
Where
Shawnee County, 1 mi SW of Rossville
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
39.120, -95.963

Video of a brief tornado was produced showing a circulation in an open field. The chasers stated that the tornado was present for around one minute before lifting. No damage.

Thunderstorm Wind, Shawnee

When
May 26, 3:04 PM CST to 3:05 PM CST
Where
Shawnee County, 0.54 mi E of Silver Lake
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.100, -95.860

Report of an outbuilding destroyed and irrigation pivots overturned. Near 89th Street and Highway 24.

Tornado, Shawnee

When
May 26, 3:06 PM CST to 3:09 PM CST
Where
Shawnee County, 0.75 mi SE of Silver Lake to 1.38 mi WSW of Kiro
Rating
EF0
Path length
1.81 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.094, -95.859

Small tornado was apparently embedded within a bow echo that moved across Silver Lake. The straight line winds associated with the bow echo produced more widespread damage both north and south of highway 24 where several irrigation pivots were overturned. A more concentrated area of tree and minor structural damage occurred south of highway 24 beginning in southwest parts of Silver Lake and continuing ENE for approximately 1.5 miles. One outbuilding was severely damaged where appeared the wind entered on the southwest side and contributed to the failure of the structure.

Thunderstorm Wind, Shawnee

When
May 26, 3:15 PM CST to 3:16 PM CST
Where
Shawnee County, Topeka
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.050, -95.680

Three inch diameter limbs down in Downtown Topeka.

Thunderstorm Wind, Jefferson

When
May 26, 3:40 PM CST to 3:41 PM CST
Where
Jefferson County, 0.87 mi SE of Perry
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.070, -95.390

Estimated 60-70 mph wind gust.

Thunderstorm Wind, Douglas

When
May 26, 3:45 PM CST to 3:46 PM CST
Where
Douglas County, 4.14 mi ENE of Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.936, -95.306

Several shingles were blown off an apartment complex at 27th and Wakarusa.

Thunderstorm Wind, Douglas

When
May 26, 3:45 PM CST to 3:46 PM CST
Where
Douglas County, 3.63 mi SSW of Lake View
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.972, -95.307

Near 6th and Wakarusa.

Thunderstorm Wind, Douglas

When
May 26, 3:47 PM CST to 3:48 PM CST
Where
Douglas County, 3.81 mi SSW of Lake View
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.970, -95.310

Tree was blown over, knocking power line down.

Thunderstorm Wind, Douglas

When
May 26, 3:48 PM CST to 3:49 PM CST
Where
Douglas County, 3.64 mi SSW of Lake View
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.972, -95.307

Small trees were blown over.

Thunderstorm Wind, Jefferson

When
May 26, 3:49 PM CST to 3:50 PM CST
Where
Jefferson County, 3.2 mi NNE of Perry
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.120, -95.370

Power line was reported down.

Thunderstorm Wind, Douglas

When
May 26, 3:50 PM CST to 3:51 PM CST
Where
Douglas County, 1.75 mi WSW of Lawrence
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.960, -95.260

Three foot diameter tree fell at 4th and Maine Street. Radar estimated radar time.

Thunderstorm Wind, Douglas

When
May 26, 3:52 PM CST to 3:53 PM CST
Where
Douglas County, Lawrence Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.020, -95.220

Thunderstorm Wind, Douglas

When
May 26, 3:54 PM CST to 3:55 PM CST
Where
Douglas County, Lawrence Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
39.020, -95.220

Thunderstorm Wind, Douglas

When
May 26, 4:02 PM CST to 4:03 PM CST
Where
Douglas County, 1.75 mi WSW of Lawrence
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.960, -95.260

Tree blown over and power lines down at 5th and Wakarusa.

Hail, Lyon

When
May 26, 4:27 PM CST to 4:28 PM CST
Where
Lyon County, Emporia
Measured
1 in hail
Reported by
Public
Coordinates
38.400, -96.180

Hail, Lyon

When
May 26, 4:44 PM CST to 4:45 PM CST
Where
Lyon County, 1.48 mi SSW of Reading
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.500, -95.960

Flash Flood, Dickinson

When
May 26, 6:18 PM CST to 7:45 PM CST
Where
Dickinson County, 1.59 mi NNW of Herington to 2.21 mi NNE of Herington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.692, -96.957

Water over Highway K4 for about 1/4 to 1/2 of a mile, just north of Herington.

Flash Flood, Shawnee

When
May 26, 7:27 PM CST to 9:00 PM CST
Where
Shawnee County, 1.75 mi NW of Watson to 1.98 mi NW of Watson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.970, -95.620

Water flowing over the whole intersection of 53rd and Croco Road.

Flash Flood, Lyon

When
May 26, 7:41 PM CST to 9:15 PM CST
Where
Lyon County, 1.17 mi ESE of Emporia to 1.86 mi NNE of Emporia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.394, -96.160

Multiple streets closed in the city of Emporia due to flooding.

Flash Flood, Jefferson

When
May 26, 8:00 PM CST to 9:30 PM CST
Where
Jefferson County, 0.69 mi S of Williamstown to 0.15 mi SE of Williamstown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.060, -95.330

Highway 24 just east of Williamstown has been closed by KDOT until water recede.

Flash Flood, Douglas

When
May 26, 9:00 PM CST to 10:30 PM CST
Where
Douglas County, 0.9 mi N of Lake View to 0.97 mi NNE of Lake View
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.033, -95.279

Flooding occurring at 458 Road between E 800 Road and N 1200 Road. Highway 24 is flooded between the Midland Junction and the Jefferson County line. 900 block of N 900 Road is closed due to flooding.

Flash Flood, Osage

When
May 26, 9:31 PM CST to 11:00 PM CST
Where
Osage County, 3.31 mi N of Melvern to 3.69 mi NNW of Melvern
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.548, -95.632

Flooding is occurring at 285th Road, north of Melvern. The road is closed.

Flash Flood, Osage

When
May 26, 9:32 PM CST to 11:00 PM CST
Where
Osage County, 0.76 mi WSW of Lomax to 0.79 mi SW of Lomax
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.577, -95.534

Highway 68 is closed near Quenemo due to flooding.

Flash Flood, Jefferson

When
May 26, 11:30 PM CST to May 27, 1:00 AM CST
Where
Jefferson County, 0.94 mi E of Grantville to 1.55 mi E of Grantville
Cause
Heavy Rain
Reported by
Public
Coordinates
39.079, -95.553

Muddy Creek in Grantville is out of its bank and quickly rising. KOA Road is closed from Highway 24 to 27th Street, due to Muddy Creek being out of its bank.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635843, 635844, 635845, 635846, 626974, 635847, 626950, 635848, 635850, 636477, 636478, 636479, 635849, 636480, 636481, 636482, 636483, 638778, 636484, 636485, 626976, 636486, 626977, 636487, 636488, 636489, 636490, 636491, 636492, 636493, 636494, 636495, 636496, 636497, 636498, 636499, 636500, 636501, 636503, 636504, and more.